Medical questions & health advice by board certified doctors
"Why am I having sudden hot flashes?"
I am 49 year old and twice in the last two weeks I have been overcome by sudden, but brief, hot flashes. The first hot flash occurred late in the afternoon as I drove home from work. The second occured at lunchtime while I was eating. The flashes last for 5 to 7 minutes and consist of overheating of the body and redness to the face. The only medication I am on is Benazepril for high blood pressure and I have been on it for nearly two years. Am I experiencing male menopause?
Hot flashes are a rare condition in men. This is a common condition in women, but not as common in men. This warrants evaluation. I would strongly recommend that you see your primary care doctor. First of all, there is such a thing as male menopause. Known as andropause, this is a somewhat controversial condition. As men age, the level of testosterone level decrease slowly over time. Unlike women where the estrogen suddenly stops, the testosterone decrease is gradual. Symptoms could include weakness, decreased energy, hot flashes, irritability etc. Your doctor could test testosterone levels and if low supplement testosterone. However, this is a diagnosis of exclusion. I would first recommend looking for other causes of this. Some other causes include (1) excess thyroid hormone or hyperthyroidism. (2) pheochromocytoma-- a rare disorder of excess adrenaline which can cause flushing, palpitations and high blood pressure. Talk to your doctor about this. (3) Carcinoid syndrome -- a rare type of cancer can also cause flushing. This requires attention. Another possibility is that this is a sign of infection and you are experiencing a form of fevers. This would certainly require attention. Talk to your doctor. This could be andropause, but other causes should be ruled out first.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.